MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 3 HOLE ACET SHELL 58MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS

SMITH & NEPHEW, INC. R3 3 HOLE ACET SHELL 58MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Model Number 71335558
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Limited Mobility Of The Implanted Joint (2671)
Date of Event 08/30/2016
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a left hip revision surgery was performed due to continued instability.The r3 shell and the head were removed.
 
Additional Manufacturer Narrative
The associated complaint devices were not returned.The clinical/medical team concluded, based on the available information, 1stt revision, the clinical symptoms of the reported elevated cobalt/chrome levels, alval, and hip pain may be consistent with an adverse reaction to metal debris but this cannot be confirmed based on the information provided.The second revision, the root cause of the "continued instability" and reported many dislocations cannot be concluded.However, the documented "significant muscle atrophy and capsule tissue loss", the weight loss of (b)(6) in the five years combined with his concomitant co-morbid conditions may have contributed to this patients unstable hip.A review of the production documentation for the corresponding products did not reveal any deviation from the standard manufacturing processes.A review of complaint history for the listed part revealed no prior complaints for the listed batch.Without the actual product involved, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.
 
Additional Manufacturer Narrative
The associated r3 3 hole acetabular shell was not returned for evaluation.A clinical assessment noted the root cause of the ¿continued instability¿ and reported many dislocations cannot be concluded.However, the documented ¿significant muscle atrophy and capsule tissue loss¿, the weight loss of 120lbs in the five years combined with his concomitant co-morbid conditions may have contributed to this patient¿s unstable hip.Our investigation including a review of complaint history for the listed part revealed no prior complaints for the listed failure mode with the same batch number.A review of the manufacturing records for the listed batch did not reveal any deviation from the standard manufacturing processes.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Without the actual product involved, our investigation of this report is inconclusive.This investigation could not verify or identify any evidence of product contribution to the reported problem.If the device or new information is received in the future, this complaint can be re-opened.We consider this investigation closed.
 
Additional Manufacturer Narrative
The devices, intended for use in treatment, were not returned for evaluation and the reported event could not be confirmed.A clinical evaluation was conducted and confirms it cannot be determined to what extent the patient¿s fall, muscle atrophy and tissue loss had on his pain and clinical status.Although the surgeon¿s indication that the significant muscle atrophy and capsule tissue loss may have been contributing factors to the multiple dislocations, the root cause of the reported hip dislocations cannot be confirmed and it cannot be concluded that the dislocations were associated with a mal-performance of the implant.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.No further clinical assessment is warranted at this time.A review of the complaint history for the listed parts revealed no prior complaints for the listed failure mode with the same batch numbers.A review of the device history records for the listed batch did not reveal any deviation from the standard manufacturing processes.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes of this event could include traumatic injury or muscle atrophy.Based on this investigation, the need for corrective action is not indicated.Without the actual product involved and/or device information, our investigation cannot proceed.

Brand Name
R3 3 HOLE ACET SHELL 58MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key7631236
Report Number1020279-2018-01176
Device Sequence Number1872025
Product Code MBL
UDI-Device Identifier03596010598271
UDI-Public03596010598271
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K070756
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2016
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Attorney
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/08/2020
Device Model Number71335558
Device Catalogue Number71335558
Device Lot Number10FM07491
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/24/2018
Supplement Date Received by Manufacturer05/24/2018
05/24/2018
03/06/2020
Initial Report FDA Received Date06/22/2018
Supplement Report FDA Received Date09/17/2018
01/31/2019
03/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age60 YR